Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 91, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 3:50 PM CDT for 4 counties in Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2014, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 6, 2014, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Haskell County, KS, Meade County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:58 PM CDT | HAIL 1 | 7 Nw Hayne, KS | |
| Jun 6, 4:05 PM CDT | HAIL 1.75 | 10 Wnw Kismet, KS | |
| Jun 6, 4:12 PM CDT | HAIL 1 | 4 Nnw Kismet, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746
WUUS53 KDDC 062050
SVRDDC
KSC081-119-175-189-062130-
/O.NEW.KDDC.SV.W.0091.140606T2050Z-140606T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS...
SEWARD COUNTY IN SOUTHWEST KANSAS...
EAST CENTRAL STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 430 PM CDT
* AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WOODS...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAYNE...KISMET...SATANTA...PLAINS CITY...SUBLETTE...TICE...MISSLER
AND MEADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3711 10117 3760 10091 3755 10065 3747 10065
3747 10048 3728 10031 3699 10101
TIME...MOT...LOC 2050Z 224DEG 33KT 3712 10101
HAIL...1.00IN
WIND...60MPH
$$
WAH3 follow-up statements
288
WWUS53 KDDC 062102
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT FRI JUN 6 2014
KSC081-119-175-189-062130-
/O.CON.KDDC.SV.W.0091.000000T0000Z-140606T2130Z/
STEVENS KS-SEWARD KS-MEADE KS-HASKELL KS-
402 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HASKELL...NORTHWESTERN MEADE...SEWARD AND EAST CENTRAL STEVENS
COUNTIES UNTIL 430 PM CDT...
AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
WOODS...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE... QUARTER SIZED HAIL WAS REPORTED 8 MILES NORTH
NORTHEAST OF LIBRAL.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KISMET...SATANTA...PLAINS CITY...SUBLETTE...TICE...MISSLER AND MEADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3711 10117 3760 10091 3755 10065 3747 10065
3747 10048 3728 10031 3699 10101
TIME...MOT...LOC 2102Z 224DEG 33KT 3720 10091
HAIL...1.00IN
WIND...60MPH
$$
WAH589
WWUS53 KDDC 062108
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI JUN 6 2014
KSC189-062117-
/O.CAN.KDDC.SV.W.0091.000000T0000Z-140606T2130Z/
STEVENS KS-
408 PM CDT FRI JUN 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STEVENS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3714 10094 3758 10081 3757 10076 3755 10065
3748 10065 3747 10048 3733 10037 3712 10087
TIME...MOT...LOC 2107Z 224DEG 33KT 3723 10087
$$
KSC081-119-175-062130-
/O.CON.KDDC.SV.W.0091.000000T0000Z-140606T2130Z/
SEWARD KS-MEADE KS-HASKELL KS-
408 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HASKELL...NORTHWESTERN MEADE AND NORTHEASTERN SEWARD COUNTIES UNTIL
430 PM CDT...
AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF HAYNE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...GOLFBALL SIZED HAIL WAS REPORTED 13 MILES NORTH OF LIBERAL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KISMET...PLAINS CITY...TICE AND MISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3714 10094 3758 10081 3757 10076 3755 10065
3748 10065 3747 10048 3733 10037 3712 10087
TIME...MOT...LOC 2107Z 224DEG 33KT 3723 10087
HAIL...1.75IN
WIND...60MPH
$$
WAH897
WWUS53 KDDC 062118
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT FRI JUN 6 2014
KSC081-119-175-062130-
/O.CON.KDDC.SV.W.0091.000000T0000Z-140606T2130Z/
SEWARD KS-MEADE KS-HASKELL KS-
418 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HASKELL...NORTHWESTERN MEADE AND NORTHEASTERN SEWARD COUNTIES UNTIL
430 PM CDT...
AT 416 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF KISMET...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...UP TO GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLAINS CITY AND MISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3721 10081 3753 10066 3747 10065 3747 10048
3733 10037 3718 10072
TIME...MOT...LOC 2118Z 224DEG 33KT 3730 10078
HAIL...1.75IN
WIND...60MPH
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:21 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 6, 2:21 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT Fri Jun 6 2014 ...updated long term... .SHORT TERM...(This evening through Saturday) ISSUED AT 1244 PM CDT FRI JUN 6 2014 We are monitoring the short-fuse trends in visible satellite, observations, and radar and are expecting numerous thunderstorms to develop by as early as 1830 or 1900 UTC. There is little capping in the atmosphere this afternoon, so the little bit of insolation we have seen has allowed temperatures to rise to around 80...with ample moisture in place (dewpoints in the lower to mid 60s). 1700 UTC surface analysis revealed a weak surface boundary just south of Dodge City which appears to be the focus for the first storms showing up on radar as of 1745 UTC. These mid to late afternoon thunderstorms will only be the first round of what will appear to be multiple rounds of convection...the last of which being the most organized coming out of eastern Colorado. Widespread 1 to 2 inches of rain can be expected given the moisture-laden lower-mid troposphere. This evening's MCS will most likely clear the southwest Kansas region by 06Z or so early Saturday morning, however additional storms may continue to thrive near the Oklahoma border, so we will maintain chance POPs between Highway 50 and the Oklahoma border through midday Saturday. Saturday's organized MCS activity will likely stay to the south, though. .LONG TERM...(Saturday night through Friday) ISSUED AT 221 PM CDT FRI JUN 6 2014 This weekend the upper jet will sag southward, moving slightly cyclonically through the southern Rockies. To the north, a very weak trough axis/shear zone will move toward the western Plains through the end of the weekend. Easterly upslope surface flow is expected across the area with numerical model solutions supporting convective development over southeast Colorado and northeast New Mexico, implying decent chances for severe convection, or at least periods of decaying MCS' over far southwest Kansas, with lower chances to the northeast Saturday night into early Sunday. The upper trough will intensify across Kansas Sunday night to the point of developing a closed 700 mb low, which is fairly well agreed upon by both the GFS and ECMWF. Strongest 850 mb moisture transport and highest theta-e appears relegated to the Southern Plains region, so the magnitude of any severe threat may be limited to hail storms given a lack of strong CAPE values, unless timing becomes more of an issue and the wave is slower than models forecast, arriving later after a more significant diurnal destabilization. A brief respite will is likely with respect to convective activity as subsident flow develops into Tuesday. After Tuesday, the models hint at another setup conducive to severe local supercell storms and MCS development, especially by late Wednesday and Thursday with the possibility for southeast moist surface flow and upper shortwave energy. An uptick in temperatures is also expected through the middle of the week toward more seasonal or slightly warmer than normal highs in the mid and upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 1213 PM CDT FRI JUN 6 2014 Strong to severe convection will likely develop again this afternoon potentially affecting GCK and DDC terminals along a quasi-stationary surface boundary. By late afternoon into this evening, numerous thunderstorms will be likely and we will continue with VCTS in the TAF through much of the evening. After midnight, a large cluster of thunderstorm activity should finally begin to shift east of the GCK/DDC/HYS terminals with northeast winds prevailing and ceilings likely in the MVFR range. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 56 71 / 90 50 40 30 GCK 62 76 56 70 / 80 30 40 30 EHA 62 78 55 69 / 90 40 50 30 LBL 63 79 58 72 / 90 50 50 30 HYS 62 77 56 69 / 70 40 20 30 P28 66 81 61 74 / 80 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Umscheid
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Special weather statement, Jun 6, 3:31 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT FRI JUN 6 2014
KSZ043-044-062115-
LANE-SCOTT-
331 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HEALY...MOVING NORTHEAST AT
30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3870 10031 3870 10025 3857 10025 3842 10042
3855 10082 3870 10083 3871 10032
TIME...MOT...LOC 2031Z 225DEG 28KT 3857 10052
WAHSpecial weather statement, Jun 6, 3:47 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT FRI JUN 6 2014
KSZ075-076-085>087-062130-
GRANT-HASKELL-MEADE-SEWARD-STEVENS-
347 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...NORTHWESTERN
MEADE...SEWARD...SOUTHEASTERN GRANT AND SOUTHERN HASKELL COUNTIES...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 50
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3709 10121 3758 10105 3752 10065 3747 10065
3748 10036 3745 10020 3699 10100 3699 10108
TIME...MOT...LOC 2047Z 224DEG 44KT 3710 10104
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:37 AM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Jun 6, 3:31 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 6, 3:47 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 6, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade, Seward | 48 min |
| Jun 6, 5:01 PM CDT | Special Weather Statement | DDC | Ford, Gray | 44 min |
| Jun 6, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jun 6, 6:23 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| Jun 6, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 48 min |
| Jun 6, 6:48 PM CDT | Tornado Warning | DDC | Finney, Kearny | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.